A patient on long-term antiepileptic therapy develops gingival hyperplasia and hirsutism. Which drug is the most likely cause?
Answer and explanation
Correct answer: D. Phenytoin
- Step 1: Gingival hyperplasia and hirsutism are characteristic adverse effects of phenytoin. Step 2. It also causes zero-order kinetics at high doses and fetal hydantoin syndrome. Answer: phenytoin. Why not the others: valproate causes tremor and liver toxicity, ethosuximide causes gastrointestinal upset, and lamotrigine causes rash.
Practise more Autonomic, CNS and Antimicrobial Pharmacology.
Free questions with an explanation for every one, and full timed USMLE Step 1 mock tests.
More Autonomic, CNS and Antimicrobial Pharmacology questions
- A patient has dry mouth, dilated pupils, hot dry skin and a fast heart rate after taking a medication. Which drug class is most likely respo…
- A farmer arrives with salivation, lacrimation, diarrhea, miosis and bradycardia after spraying pesticide. Which pair of drugs is the appropr…
- What is the first-line drug for the emergency treatment of anaphylaxis?
- A patient with asthma and hypertension needs a new blood pressure medicine. Which drug should be avoided?
- Which drug reverses the effects of a benzodiazepine overdose?
- A patient on sertraline is started on linezolid and develops agitation, hyperthermia, diarrhea and inducible clonus. What is the best treatm…